Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


osteopenia and HIV
Jan 31, 2003

I have been + for at least 7 yrs.My VL was 100K with Cd4's of 750 when 1st diagnosed.I started with Viramune/d4t/3tc 6 1/2 years ago.

My VL has been <50 since that time. My cd4's have flucuated between the 700's and over 1000.

I will be 50 in a few months. I convinced my doctor to do a bone density scan.I am male.He hesitated because of my age and gender. The results came back and he and I were surprised that I was diagnosed with osteopenia.He didn't think it was related to HIV or my medication. I find that hard to believe because I work out my upper body with weights twice a week.I also drink about 16 oz of milk a day. I will increase my milk consumption,reduce my diet soft drink consumption to 0. I did consume about 40 oz of diet drinks before this diagnosis.I will also start taking Citracal.

My question is whether there are any reports of someone on my meds with my HIV history developing Osteopenia(as a result of the drugs or the infection)?

When my Mom was 58 she was diagnosed with Osteoporosis. My dad who is now 72 has normal bone density for his age.

How likely is it that the HIV or drugs caused the Osteopenia?If it(they)did likely cause this condition do you have any suggestions as to what I should do? Thank you for your time.

Response from Dr. Henry

There are a number of reports out about an apparent increased rate of osteopenia/osteoporosis in the setting of HIV and its treatment. Limited data suggests there may be a link but whether any particular drug is involved is unknown at this time. For patients with significant osteoporosis in the lumbar spine, ther ACTG will soon be launching a study of once weekly alendronate + calcium + vitamin D versus just calcium+ vitamin D. I suspect there is alot more osteopenia in the general population then is generally recognized (for many--too much pop and bad eating/exercise habits). If your osteopenia is mild (rated by Z and t scores) then Oscal-D supplementation and continue your diet/exercise regimen would be all I recommend for now. KH



Previous
A Drug Side Effect Question
Next
Enlarged Optic Nerves connected with HIV+

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement